Late-onset Stevens-Johnson syndrome due to nivolumab use for hepatocellular carcinoma

J Oncol Pharm Pract. 2019 Dec;25(8):2052-2055. doi: 10.1177/1078155219830166. Epub 2019 Feb 19.

Abstract

Nivolumab is a fully human immunoglobulin G4 immune checkpoint inhibitor antibody approved for use in the treatment of several malignancies. Severe side effects such as Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) have only extremely rarely been reported with this drug. We present herein a patient who developed SJS after 16 weeks of therapy with nivolumab. A week prior to this event, he developed a pruriginous papulo-erythematous rash. Prompt recognition of this phenomenon, immune checkpoint inhibitor discontinuation and steroid therapy are necessary steps in order to avoid dismal outcomes.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antineoplastic Agents, Immunological / administration & dosage
  • Antineoplastic Agents, Immunological / adverse effects*
  • Carcinoma, Hepatocellular / drug therapy
  • Exanthema / chemically induced
  • Humans
  • Immunoglobulin G / immunology
  • Liver Neoplasms / drug therapy
  • Male
  • Nivolumab / administration & dosage
  • Nivolumab / adverse effects*
  • Stevens-Johnson Syndrome / etiology*

Substances

  • Antineoplastic Agents, Immunological
  • Immunoglobulin G
  • Nivolumab